Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 233, NWS Hastings, NE

October 17, 2007Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Oct 17, 2007, 3:53 PM CDT for Phillips County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2007, 3:53 PM CDT (20:53 UTC)
Expired
Oct 17, 2007, 4:45 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 17, 2:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 12:51 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 17, 12:51 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT WED OCT 17 2007

.AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT WED OCT 17 2007/

AVIATION...12Z KGRI TAF...THUNDERSTORMS CONTINUE TO MOVE THROUGH
THE AREA. THIS HAS KEPT THE LOW CLOUDS FROM SETTLING IN...BUT FEEL
AS THE MORNING GOES ON...THE IFR CONDITIONS WILL TAKE HOLD. RAIN
TO CONTINUE THROUGH MOST OF THE DAY WITH OCCASIONAL THUNDERSTORMS.
CIGS EXPECTED TO BE AT OR BELOW 1000 AND VSBYS 3-5SM BUT LOWER IN
STORMS. WINDS WILL REMAIN SOUTHEAST THROUGH THE DAY. AS SURFACE
LOW MOVES THROUGH THE AREA TONIGHT...WINDS WILL TURN TO THE
NORTHWEST AND START TO INCREASE. THIS WILL END THE THUNDER FOR THE
MOST PART...BUT OCCASIONAL SHRA STILL LIKELY. CIGS SHOULD SLOWLY
INCREASE AND IS NOTED AT THE END OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 232 AM CDT WED OCT 17 2007/

DISCUSSION...THUNDERSTORMS HAVE GOTTEN AN EARLY START THIS
MORNING AS CONVECTION HAS FIRED IN GOOD WARM AIR ADVECTION PATTERN
AND ON NOSE OF THE LOW LEVEL JET. PROFILERS ARE SHOWING WINDS IN
THE 40 TO 55 KNOT RANGE INTO CENTRAL SECTIONS OF KANSAS AND
NEBRASKA. THIS PATTERN IS ALSO BRINGING LOW CLOUDS WITH IT AND
THOSE HAVE MADE IT INTO SOUTHERN NEBRASKA. THESE WILL CONTINUE TO
RACE NORTH AND STICK AROUND FOR THE REST OF THE DAY.

THIS MORNINGS STORMS ARE JUST THE START OF A WET PERIOD OVER THE
NEXT 48 HOURS OR SO. FAIRLY STRONG UPPER SYSTEM WILL HAVE SOME
MODERATE INSTABILITY TO WORK WITH SO THUNDERSTORMS VERY LIKELY
TODAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH QUARTER
TO GOLF BALL SIZED HAIL...MAINLY IN THE SOUTHERN ZONES. STORMS
TODAY MAY DROP SOME FAIRLY GOOD RAINS AND GROUND IN MOST AREAS IS
FAIRLY WET FROM RECENT RAINS. WILL NOT ISSUE FLOOD WATCH BUT
CONDITIONS WILL NEED TO BE WATCHED AS THE DAY GOES ON.

THE UPPER AND SURFACE LOW IS EXPECTED TO TRACK ACROSS CENTRAL
NEBRASKA TONIGHT WITH PRECIP CONTINUING TONIGHT AND ON THURSDAY.

UPPER SYSTEM WILL SLOWLY LIFT TO THE NORTHEAST THURSDAY AFTERNOON
AND ALL PRECIP SHOULD BE OVER BY FRIDAY MORNING. THURSDAY TO BE A
PRETTY RAW...WINDY AND WET DAY. WINDS WILL BE CLOSE TO ADVISORY
LEVELS AND WILL LET FUTURE SHIFTS TAKE A CLOSER LOOK AT THAT.
PRESSURE GRADIENT RELAXES ON FRIDAY. THE WEEK SHOULD END ON A
PRETTY GOOD NOTE WITH SUNNY SKIES AND TEMPS TO BE AT OR ABOVE
NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 1:26 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED OCT 17 2007

NEZ039>041-046>049-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY NORTH OF GRAND ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE
STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME
AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND
50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Oct 17, 3:18 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED OCT 17 2007

NEZ072-082-172045-
FURNAS-GOSPER-
318 PM CDT WED OCT 17 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20
MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HOLBROOK...AND ARAPAHOE.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD
Local storm report, Oct 17, 3:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
350 PM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             HOLBROOK                40.30N 100.01W
10/17/2007  M1.75 INCH       FURNAS             NE   LAW ENFORCEMENT

            PEA TO GOLFBALL SIZE HAIL.

&&

LEW

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:36 PM CDTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more27 hr
Oct 17, 4:34 PM CDTSevere Thunderstorm WarningGIDHarlan37 min
Oct 17, 5:47 PM CDTSevere Thunderstorm WarningGIDFranklin28 min
Oct 17, 6:00 PM CDTSevere Thunderstorm WarningGIDWebster45 min
Oct 17, 4:35 PM CDTTornado WarningGIDPhillips40 min
Oct 17, 4:54 PM CDTSevere Thunderstorm WarningGIDPhillips66 min
Oct 17, 5:19 PM CDTSevere Thunderstorm WarningGIDSmith30 min
Oct 17, 6:06 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.